Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 68, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 7, 2012, 7:16 PM CDT for Edwards County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2012, 7:16 PM CDT (00:16 UTC)
- Expired
- May 7, 2012, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Edwards County, TX
The radar
The Laughlin AFB radar (KDFX), 65 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 12:46 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 7, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1281 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WUUS54 KEWX 080016 SVREWX TXC137-080100- /O.NEW.KEWX.SV.W.0068.120508T0016Z-120508T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 716 PM CDT MON MAY 7 2012 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EDWARDS COUNTY... * UNTIL 800 PM CDT. * AT 713 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTH CENTRAL EDWARDS COUNTY...OR 23 MILES SOUTHEAST OF LOMA ALTA...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT AREAS ALONG FM 674. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3003 10025 2981 10005 2964 10043 2976 10054 TIME...MOT...LOC 0016Z 231DEG 11KT 2974 10044 $$
1 follow-up statement
737 WWUS54 KEWX 080052 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 752 PM CDT MON MAY 7 2012 TXC137-080102- /O.EXP.KEWX.SV.W.0068.000000T0000Z-120508T0100Z/ EDWARDS TX- 752 PM CDT MON MAY 7 2012 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EDWARDS COUNTY WILL EXPIRE AT 800 PM CDT... THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. THE WARNING WILL BE ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR SOUTH CENTRAL TEXAS. LAT...LON 3003 10025 2981 10005 2964 10043 2976 10054 TIME...MOT...LOC 0052Z 231DEG 11KT 2981 10034 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 7:00 PM CDT, 16 minutes earlier.
Area forecast discussion, May 7, 7:00 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 700 PM CDT MON MAY 7 2012 .AVIATION... PREDOMINANT VFR CIGS WILL OCCUR THIS EVENING WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS TO MVFR AND BELOW. I-35 CORRIDOR TERMINALS VFR CIGS WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS AT OR BELOW MVFR CRITERIA. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND SURFACE WINDS TO 60 KTS THIS EVENING. BECOMING MVFR CIGS BY MIDNIGHT WITH SCATTERED SHOWERS AND STORMS LOCALLY LOWERING CIGS AND VSBYS. CIGS IMPROVING TO VFR TUESDAY AFTERNOON WITH SCATTERED SHOWERS AND STORMS LOCALLY LOWERING CIGS AND VSBYS. I-35 CORRIDOR WINDS EAST AROUND 10 KTS THIS EVENING BECOMING NORTHEAST AROUND 10 KTS AROUND DAYBREAK. WINDS VARIABLE AND GUSTY IN AND NEAR THUNDERSTORMS. KDRT TERMINAL VFR CIGS THIS EVENING INTO THE OVERNIGHT HOURS WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS. MVFR CIGS DEVELOPING TOWARDS DAWN WITH SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND VSBYS. KDRT WINDS LIGHT EAST TO NORTHEAST 5 TO 10 KTS TONIGHT BECOMING EAST 5 TO 10 KTS TOWARDS DAWN. WINDS VARIABLE AND GUSTY IN AND NEAR THUNDERSTORMS. && .PREV DISCUSSION... /ISSUED 336 PM CDT MON MAY 7 2012/ DISCUSSION... A COLD FRONT ALONG A FORT STOCKTON TO SAN ANGELO TO WACO LINE CONTINUES TO DROP SLOWLY SOUTH. STORMS ARE FIRING ALONG THE FRONT AS WELL AS ON THE BURRO MOUNTAINS OF NORTHEASTERN MEXICO. CAPES OF 2K TO 4K J/KG...SWLY SHEAR OF 35 TO 45 KTS AND LI-S OF -8 TO -12 SUGGEST THE POSSIBILITY OF SEVERE THUNDERSTORMS. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM CDT FOR MOST OF SOUTH CENTRAL TEXAS. THE COLD FRONT...SOME UPPER LEVEL SHORT-WAVES AND FAVORABLE UPPER LEVEL JET POSITION WILL INTERACT WITH A MOIST AIRMASS TO GENERATE NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY EVENING. IN ADDITION...TRAINING OF STORMS WILL LEAD TO LOCALLY HEAVY RAINS. AVERAGE RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH FOR THE HILL COUNTRY TO ALONG THE ESCARPMENT WILL BEGIN AT 6 PM AND CONTINUE THROUGH TUESDAY AFTERNOON. RAIN CHANCES WILL DECREASE WEDNESDAY INTO WEDNESDAY NIGHT AS A WEAK UPPER LEVEL RIDGE DEVELOPS AHEAD OF AN UPPER LEVEL LOW OVER SONORA STATE IN MEXICO. HOWEVER...WILL RETAIN HIGH POPS ALONG THE RIO GRANDE AS OROGRAPHIC FLOW WILL DEVELOP STORMS OVER THE BURRO MOUNTAINS WITH STEERING FLOW TAKING THEM TO THE RIO GRANDE. THE RIDGE MOVES EAST BY THURSDAY AS THE UPPER LEVEL LOW MOVES EAST. RAIN CHANCES INCREASE LEADING TO A THREAT OF STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINS THURSDAY INTO FRIDAY. RAIN CHANCES END GOING INTO THE WEEKEND AS THE UPPER LEVEL LOW MOVES OFF TO THE EAST. ALTHOUGH A FEW MODELS ARE BEGINNING TO SHOW ADDITIONAL TROUGHING OVER THE WEEKEND INTO EARLY NEXT WEEK...WILL AWAIT SOME CONSISTENCY BEFORE INTRODUCING POPS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 81 62 80 61 / 70 70 60 10 20 AUSTIN BERGSTROM INTL AIRPORT 67 82 61 80 61 / 70 70 60 10 20 NEW BRAUNFELS MUNI AIRPORT 67 82 61 78 61 / 70 70 60 20 20 BURNET MUNI AIRPORT 67 76 61 77 59 / 80 70 60 10 10 DEL RIO INTL AIRPORT 68 82 64 78 64 / 80 70 80 60 60 GEORGETOWN MUNI AIRPORT 68 77 60 78 60 / 70 70 60 10 10 HONDO MUNI AIRPORT 68 84 63 82 63 / 70 70 70 40 30 SAN MARCOS MUNI AIRPORT 68 82 62 78 61 / 70 70 60 20 20 LA GRANGE - FAYETTE REGIONAL 69 84 64 79 63 / 50 50 60 30 20 SAN ANTONIO INTL AIRPORT 69 83 64 79 64 / 70 70 60 30 20 STINSON MUNI AIRPORT 69 84 65 80 64 / 70 70 60 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS... GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MEDINA... REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON. && MESOSCALE/AVIATION...02 SYNOPTIC/GRIDS...13 PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, May 7, 1:54 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 154 PM CDT MON MAY 7 2012 TXZ171>173-183>194-202>209-217>225-228-081200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 154 PM CDT MON MAY 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON CONTINUING INTO THE EVENING AND OVERNIGHT HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HIGHWAY 90. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A CHANCE FOR ISOLATED SEVERE STORMS ACROSS THE AREA THROUGH TUESDAY AFTERNOON. ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR MONDAY EVENING THROUGH TUESDAY AFTERNOON FOR THE AREA NORTH AND WEST OF I-35 AND HWY 90. THERE IS A CHANCE FOR LOCALLY HEAVY RAIN AND FLASH FLOODING THURSDAY AND FRIDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY AFTERNOON AND THURSDAY THROUGH FRIDAY.
In the hours before
Local storm report, May 7, 6:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
636 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 3 E LLANO 30.75N 98.62W
05/07/2012 E60 MPH LLANO TX PUBLIC
HAIL TO PENNY SIZE AND WIND GUSTS TO NEAR 60 MPH.
&&
EVENT NUMBER EWX1200261
PMLocal storm report, May 7, 6:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 W FREDERICKSBURG 30.27N 98.94W
05/07/2012 E1.00 INCH GILLESPIE TX PUBLIC
QUARTER SIZE HAIL COVERING THE GROUND.
&&
EVENT NUMBER EWX1200262
PMLocal storm report, May 7, 6:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 E FREDERICKSBURG 30.27N 98.84W
05/07/2012 M1.25 INCH GILLESPIE TX TRAINED SPOTTER
QUARTER SIZE HAIL TO HALF DOLLAR SIZE HAIL COVERING THE
GROUND.
&&
EVENT NUMBER EWX1200263
PMSpecial weather statement, May 7, 6:57 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 657 PM CDT MON MAY 7 2012 TXZ172-173-190-192-080100- BLANCO-BURNET-TRAVIS-WILLIAMSON- 657 PM CDT MON MAY 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLANCO...EASTERN BURNET...WESTERN WILLIAMSON AND NORTHWESTERN TRAVIS COUNTIES UNTIL 800 PM CDT... AT 654 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WATSON TO CYPRESS MILL...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BERTRAM... CEDAR PARK... SERENADA... WATSON... OATMEAL... SMITHWICK... JOPPA... SPICEWOOD... BRIGGS... MAHOMET... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
Local storm report, May 7, 7:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
708 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN N BANKERSMITH 30.13N 98.82W
05/07/2012 E1.00 INCH KENDALL TX CO-OP OBSERVER
STRONG WINDS GUSUT OVER 45 MPH. HALF INCH SIZE HAIL AND
ABOUT AN INCH OF RAINFALL IN 15 MINUTES.
&&
EVENT NUMBER EWX1200264
PMLocal storm report, May 7, 7:10 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT MON MAY 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN N BANKERSMITH 30.13N 98.82W
05/07/2012 E1.00 INCH KENDALL TX CO-OP OBSERVER
STRONG WINDS GUSTS OVER 45 MPH. HALF INCH SIZE HAIL AND
ABOUT AN INCH OF RAINFALL IN 15 MINUTES.
&&
CORRECTED REMARKS
EVENT NUMBER EWX1200264
PMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:00 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 2 hr |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | EWX | Zavala | 49 min |
| May 7, 8:47 PM CDT | Tornado Warning | EWX | Zavala | 28 min |
| May 7, 8:57 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bandera, Bexar, Frio, Medina | 48 min |
| May 7, 9:04 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 56 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 46 min |
| May 7, 9:29 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Medina, Wilson | 46 min |
| May 8, 12:56 AM CDT | Areal Flood Advisory | EWX | Lavaca | 2 hr |
| May 8, 1:18 AM CDT | Areal Flood Advisory | EWX | DeWitt | 2 hr |
| May 8, 10:33 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina | 117 min |
| May 8, 11:08 AM CDT | Areal Flood Advisory | EWX | Bexar | 112 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.